Take or reject cholesterol tablets?

Both Alzheimer’s Australia and the National Heart Foundation of Australia have spoken out to explain recent claims that cholesterol-lowering medications could do more harm than good.

By Yasmin Noone

Alzheimer’s and heart disease advocates have called upon the public and aged care sector to exercise calm and common sense in light of recent media reports which suggests that cholesterol-lowering medication usege could increase an individual’s risk of diabetes and dementia.

The Fairfax article, published today, states that Australian health authorities are reviewing their advice about the use of such medication after US regulators announced statins (cholesterol-lowering medications) will now carry warnings that they could increase the risk of diabetes and cognitive impairment.

However, Alzheimer’s Australia has voiced its concern over the claims.

A spokesperson for the consumer advocacy organisation explained that these reports were based on recent changes to the safety information found on cholesterol-lowering statin medications in the USA. The changes were issued by the US Food and Drug Administration (FDA) and announced on 28 February.

The spokesperson said that although the FDA issued important safety changes to the labeling of “some widely used cholesterol-lowering drugs known as statins”, it actually concluded that the “cardiovascular benefits of statins outweigh these possible small increased risks”.

“The safety information [on all medications in the US] now contains a statement that statins may have an adverse effect on cognition in a small number of people,” a spokesperson for Alzheimer’s Australia said.

“However, according to the FDA, these are ‘generally non-serious and reversible cognitive side effects’ (memory loss, confusion, etc).

“The FDA has based this advice upon case study reports and does not cite any additional studies that clearly demonstrate an increased risk on cognition.

“The release states that individuals who have reported this cognitive change ‘do not appear to be associated with fixed or progressive dementia, such as Alzheimer’s disease’. The FDA concluded that the cardiovascular benefits of statins outweigh these possible small increased risks.

“Despite this, a number of Australian newspapers have inaccurately reported that statins are associated with an increased risk of dementia.

“The authors of these media articles are confusing reversible cognitive effects with dementia. This is a common mistake, however the differences are significant and there is not even any evidence that reversible cognitive effects are due to statins.”

The spokesperson emphasised there is a significant difference between “forgetful moments and occasional confusion” with dementia, a syndrome that is almost always progressive and irreversible and can impair daily function.

“The relationship between cholesterol and dementia is very complex and not yet fully understood.

“Although mixed, studies have generally shown that an increase in cholesterol levels is associated with an increased risk of Alzheimer’s disease.

“It is for this reason that Alzheimer’s Australia endorses managing cholesterol levels as a protective measure against dementia.”

The spokesperson advised that patients on cholesterol-lowering statins see their doctor about any dementia-related concerns they may have before they discontinue treatment.

The National Heart Foundation of Australia echoed the call for calm from Alzheimer’s Australia and urged those Australians who take statins to reduce their cholesterol to keep taking their medication until they can discuss their concerns with a doctor.

“High cholesterol is a major risk factor for heart disease, the number one killer of Australians,” national clinical issues director for the Heart Foundation, Dr Robert Grenfell, said.

“If you have high cholesterol it is more likely that your arteries are getting blocked and you may have a heart attack.

“One in three Australians aged 30 to 65 – or more than 3.5 million of us – have been told by a doctor they have high cholesterol. 

“For some this can be managed by lifestyle changes like being more active and losing weight, but for others medication is life saving.”

The Heart Foundation estimates that there are another 700,000 Australians who may have high cholesterol and not know it because they don’t know what their cholesterol levels are.

“We want everyone 45 and over (35 if you are indigenous) to get their blood pressure and cholesterol checked and discuss how to manage these with their doctor.”

Clinical pharmacologist and spokesperson for the Australasian Society for Clinical and Experimental Pharmacologists and Toxicologists, Dr Matthew Doogue, said he supports the advice from both Alzheimer’s Australia and the National Heart Foundation.

He also stated that the FDA change to labelling “was based on information already known. It was not based on unknown [or new] information”.

People taking statins “shouldn’t stop their medication” just because of these fresh concerns. However, as is the case with all medications, if someone starts to experience severe symptoms after starting a course, they should see their doctor as quickly as possible.

“Any family member of an older person, concerned about any change in the state of their health, should discuss the matter with their doctor.”

The National Prescribing Service (NPS) – an independent, evidence-based and not-for-profit organisation– is also urging people taking statins to continue to take their medicine but see a doctor if severe symptoms persist.

 

4 thoughts on “Take or reject cholesterol tablets?

  1. Just another thing to worry about for statin patients. Along with muscle pain and degeneration of muscle tissue.
    Then there is the loss of memory to add to these problems as well.
    I’ve forgotten the other problems associated with statin use, maybe that’s because I’ve been on them for so many years, approx. 17 years.

  2. For years I have been saying that there must be a link between the two, why u ask well when u see a person is healthy apart from maybe high blood pressure and the doctor suggest taking Lipator instead of changing their diets and the person starts to forget things, but everyone say oh its old age etc, when its not old age. In the past people got old and died now we all get sick and die or just forget who we are and place in a nursing home till we die. While drug companies get rich as humans have become the test animals, some people might benefit from this medication but there are better ways to tackle the problem, but instead we are taking pills to fix the problem.
    My dad refused to take this medication because he would say to me that it made him forget and feel sick, not to mention that the pills were to big and hated the tasted of them!

  3. A few months after my statin medication was doubled to lower cholesterol I started to forget things from day to day. Even to the extent of making a suggestion in a meeting then setting a followup meeting the next morning only to arrive and have no idea why I was at my own meeting!! I started to duplicate tasks and projects so would complete a task then forget that I had done it and started again. I also had severe muscle cramps. My mood would change rapidly and friends would say that I was a changed person. When I went back to the Doctor she said the memory was due to stress at work and changed to another stat for the muscle cramps and pain.!!
    I lost my job a year later as I could not cope ! I was a senior executive! I got divorced! A few months later I saw a lecture by an Nasa doctor at Sydney Uni. He talked about memory regressions and most of my symptoms. I stopped taking the drug that day, had to wean myself off the anti stress pills and began to feel much better. I am not sure if the effects have been reversed but I do know that I think far more clearly and my memory has improved.
    I am trying to retain an acceptable cholesterol level by diet and exercise , so far so good! Beware of Satins!!!!

  4. Excellent article. For several years I have been fighting the spectre of hypercholesteraemia. My GP started me on lipitor and I ceased this after two weeks-leg muscle pain and weakness being my major complaint. I then had a two year period where my serum cholesterol was under control. Recently I went off for repeat bloods and lo and behold all my levels were elevated and my GP suggested that I start Cadumet (my bp was elevated as well). I refused and was consequently treated with contempt and told to go and practice my new exercise regime/dietary modifications and to see where that got me ! I know that drug companies push these type of medications(along with the drugs used to treat various attention deficits in children)but they are only in it to make money. Exercise, dietary changes and the consumption of several otc vitamin supplements can and will lower serum cholesterol levels. It is interesting that my GP was intent on giving me a free months supply of Cadumet-unscrupulous drug reps offering kick backs so medical preactitioners use their products.

Leave a Reply

Your email address will not be published. Required fields are marked *